Alert archive / Washington / Small Craft Advisories in 2021

Small Craft Advisory 181, NWS Seattle, WA

August 13, 2021

NWS Seattle, WA issued this small craft advisory at Aug 13, 2021, 8:26 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 13, 2021, 8:26 PM PDT (03:26 UTC)
Expired
Aug 14, 2021, 3:00 AM PDT
In force
7 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

963 
WHUS76 KSEW 140326
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
826 PM PDT Fri Aug 13 2021

PZZ131-132-141000-
/O.NEW.KSEW.SC.Y.0181.210814T0326Z-210814T1000Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
826 PM PDT Fri Aug 13 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PDT SATURDAY...

* WHAT...West winds 15 to 25 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 3 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Aug 13, 8:26 PM PDT, 0 minutes earlier.

Area forecast discussion, Aug 13, 8:26 PM PDT, 0 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
826 PM PDT Fri Aug 13 2021

.UPDATE /0830 PM/...Smoke and heat continue to impact most of
Western Washington. But some areas could see some relief starting
tomorrow. Areas along the coast, Strait, and along the Northern
Inland Waters will see improvement in the temperatures, but
conditions could still remain warm. It will take until Sunday for
all of W WA to feel some relief from the heat. The smoke will take
a little longer throughout the state. Surface smoke should
gradually clear out Saturday, but pockets of poor air quality are
likely to stick around. The skies will remain hazy through the
rest of the weekend though as smoke at the upper levels is
expected to stick around through Sunday. A cold front moving
through Sunday night and Monday should help to clear everything
out.

The previous forecast discussion with updated, aviation,
marine, and fire weather sections are below.

Butwin

&&

.SYNOPSIS...Dry and warm temperatures will continue this weekend
with wildfire smoke expected to affect the area through Saturday.
A return to onshore flow will bring more seasonable temperatures,
cleaner skies as well as  a chance for showers over the northern
half of the area Monday. High pressure is expected to build again
over the area by the middle of next week.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...Temperatures have been
running a bit cooler than the same time yesterday - likely the
effect of the expansive layer of smoke over W WA. Despite the
effect of the smoke, temperatures have risen to the mid 90s over
much of the interior by mid afternoon and are expected to remain
warm well into the evening. Low temperatures will remain in the
mid to upper 60s over most areas again tonight. Weak onshore flow
has begun to set up along the coast and strait this afternoon -
helping bring afternoon highs down a little along the coast, as
well as improve the air quality. The onshore flow continues to
look very limited and while high temperatures for many locations
Saturday will be cooler than Friday - they will still be well
above normal. The onshore flow will also have little impact
overnight on the smoke through much of the interior - it will
likely have to wait until Saturday afternoon's more mature marine
push to have a more significant impact on the area air quality.

A weak upper level trough passing to the north in British Columbia
Sunday night into Monday will support increasing mid and high
clouds for most of the area, enhanced onshore flow and a slight
chance to a chance of showers mostly for the north - especially
the higher terrain. Locations that see precip will likely only see
light amounts.

.LONG TERM /TUESDAY THROUGH FRIDAY/...The weak upper level trough
shifts progressively east Tuesday as another upper level ridge
builds over the Eastern Pacific. Ensembles consistently show the
ridge shifting gradually eastward through the remainder of the
week with continued dry weather, and a warming trend with above
normal temperatures midweek into Friday.

&&

.AVIATION...Expect smoke and hazy conditions to continue through
Saturday. visibility is expected to remain in generally in 4-6 SM
range. Terminals that typically experience fog and lowered
ceilings from the intrusion of marine air may see even lower
visibility as well some lowered ceilings. While the moisture from
the marine air is not very much, it could easily combine with the
smoke to worsen conditions. While smoke is expected to gradually
improve Saturday, there may be some localized areas still
experiencing decreased visibility throughout the day. Winds are
expected to be westerly 3-5 knots throughout the night.

KSEA...Smoke will continue to impact visibility near and around
the airport through tonight. Conditions will most likely stay
around 6 SM but there is a slight chance to be lower with some
marine moisture combining with the smoke during the early morning
hours. With daytime mixing any cloud/fog/smoke combination that
happens should mix out. However, smoke will likely stay around
through the rest of the day. Expect west to southwest winds 3-5
knots.

Butwin

&&

.MARINE...Onshore flow will gradually increase over the next few
days. Small craft advisory west winds are likely in the Central
Strait of Juan de Fuca and East Entrance each night through Sunday
night, with possible isolated low-end gales Sunday evening. A weak
front crosses the coastal waters late Sunday night, before falling
apart over the inland waters on Monday. Weaker onshore flow will
continue Tuesday and Wednesday with high pressure offshore and lower
pressure inland. Expect seas to remain mostly 4 to 6 feet over the
coastal waters through early next week.

Cullen

&&

.FIRE WEATHER...The red flag warning for the Cascades for the very
unstable conditions will expire later this evening, as the thermal
low pressure trough pushes east and allowing some shallow marine
influence to push onshore. Expect somewhat less unstable conditions
Saturday with less heating and increased moisture, but still one
last night of poor to moderate recoveries on the ridgetops and
slopes and one last warm day tomorrow. Saturday night and Sunday
will be cooler and more humid with a deepening marine layer as onshore
flow increases. Much deeper marine push expected for the start of
next week as upper trough moves across the region with some light
rain possible (though a wetting rain is not expected). This switch
is likely short-lived with another round of warmer and drier
conditions likely to return late next week.

Cullen

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Excessive Heat Warning until 7 PM PDT Saturday for Bellevue and
     Vicinity-Cascades of Pierce and Lewis Counties-Cascades of
     Snohomish and King Counties-Cascades of Whatcom and Skagit
     Counties-East Puget Sound Lowlands-Seattle and Vicinity-
     Southwest Interior-Tacoma Area.

     Red Flag Warning until 10 PM PDT this evening for West Slopes of
     the Central Cascades Generally above 1500 Feet-West Slopes
     of the North Cascades Generally above 1500 Feet.

PZ...Small Craft Advisory until 3 AM PDT Saturday for Central U.S.
     Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
     Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:07 AM PDTSmall Craft AdvisorySEW19 hr

Nearby

Small Craft Advisories in Washington, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.